Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 40, NWS Jackson, KY

April 4, 20115 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 4, 2011, 5:40 PM EDT for 5 counties in Kentucky. It was in force for 50 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2011, 5:40 PM EDT (21:40 UTC)
Expired
Apr 4, 2011, 6:30 PM EDT
In force
50 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Johnson County, KY, Magoffin County, KY, Martin County, KY, Morgan County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 40 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 5:41 PM EDTTSTM WND GST 601 N Coon, KY
Apr 4, 5:43 PM EDTTSTM WND DMGSalyersville, KY3 TREES WERE KNOCKED DOWN ACROSS SALYERSVILLE AND POWER LINES WERE KNOCKED DOWN ALONG ROUTE 40 TO PAINTSVILLE
Apr 4, 5:47 PM EDTTSTM WND DMG4 Ese Salyersville, KYLARGE LIMBS WERE BLOWN DOWN ALONG KY HIGHWAY 114 BETWEEN MILEMARKERS 0 AND 1. THE TIME IS ESTIMATED FROM RADAR.
Apr 4, 5:57 PM EDTHAIL 0.55 W Salyersville, KYHAIL FELL NEAR 1090 ON ROUTE 30.
Apr 4, 6:18 PM EDTTSTM WND DMGLeander, KYPOWER LINES AND MANY TREE LIMBS DOWN NEAR FLOYD/JOHNSON COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 3:05 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
410 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

855 
WUUS53 KJKL 042140
SVRJKL
KYC115-153-159-175-237-042230-
/O.NEW.KJKL.SV.W.0040.110404T2140Z-110404T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
540 PM EDT MON APR 4 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN NORTHEAST KENTUCKY...
  MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY...
  NORTHERN MARTIN COUNTY IN NORTHEAST KENTUCKY...
  SOUTHEASTERN MORGAN COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHEASTERN WOLFE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 630 PM EDT

* AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MOCT...OR 7 MILES NORTH OF JACKSON...AND MOVING NORTHEAST AT 90
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVA...GULLETT...STELLA AND DALE AROUND 545 PM EDT.
  BROWNLOW...FALCON...CYRUS AND STRINGTOWN AROUND 550 PM EDT.
  OIL SPRINGS...NILES...BARNETTS CREEK AND HARGIS AROUND 555 PM EDT.
  STAMBAUGH...GALEN AND WITTENSVILLE AROUND 600 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
PUNCHEON...MAGGARD...EMMA...MARY...BLAIR...BAKER...HAMMOND AND ADD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3773 8269 3775 8279 3771 8291 3772 8294
      3766 8293 3761 8313 3768 8326 3770 8339
      3768 8344 3763 8347 3767 8353 3801 8307
      3802 8302 3797 8300 3801 8294 3789 8262
      3795 8259 3797 8254 3790 8243 3782 8240
TIME...MOT...LOC 2140Z 242DEG 81KT 3767 8330
WIND...HAIL 60MPH 1.00IN

$$

GREIF
4 follow-up statements
862 
WWUS53 KJKL 042155
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
555 PM EDT MON APR 4 2011

KYC115-153-159-175-237-042230-
/O.CON.KJKL.SV.W.0040.000000T0000Z-110404T2230Z/
MORGAN KY-JOHNSON KY-MARTIN KY-MAGOFFIN KY-WOLFE KY-
555 PM EDT MON APR 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME
SOUTHEASTERN WOLFE...MAGOFFIN...NORTHERN MARTIN...JOHNSON AND
SOUTHEASTERN MORGAN COUNTIES UNTIL 630 PM EDT...

AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR FALCON...OR NEAR SALYERSVILLE...
MOVING NORTHEAST AT 85 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WITTENSVILLE...NIPPA...STAMBAUGH AND GALEN AROUND 600 PM EDT.
  CHESTNUT...WHITEHOUSE...HAMMOND AND WELLS AROUND 605 PM EDT.
  JOB...MILO...CALF CREEK AND INEZ AROUND 610 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE BAKER...
HAMMOND AND ADD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3773 8269 3775 8273 3775 8279 3771 8291
      3772 8294 3768 8295 3766 8293 3761 8313
      3764 8316 3768 8326 3778 8327 3787 8319
      3801 8294 3792 8274 3789 8262 3795 8258
      3797 8254 3790 8243 3782 8240
TIME...MOT...LOC 2155Z 241DEG 74KT 3783 8290
WIND...HAIL 60MPH 0.88IN

$$

PELTON
525 
WWUS53 KJKL 042212
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
612 PM EDT MON APR 4 2011

KYC237-042222-
/O.CAN.KJKL.SV.W.0040.000000T0000Z-110404T2230Z/
WOLFE KY-
612 PM EDT MON APR 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN WOLFE
COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3774 8267 3775 8279 3771 8291 3772 8294
      3768 8295 3766 8293 3763 8308 3763 8309
      3781 8305 3788 8300 3798 8285 3792 8274
      3789 8262 3795 8258 3797 8254 3790 8243
      3782 8240
TIME...MOT...LOC 2212Z 248DEG 66KT 3788 8255

$$

KYC115-153-159-175-042230-
/O.CON.KJKL.SV.W.0040.000000T0000Z-110404T2230Z/
MORGAN KY-JOHNSON KY-MARTIN KY-MAGOFFIN KY-
612 PM EDT MON APR 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
MAGOFFIN...NORTHERN MARTIN...JOHNSON AND EXTREME EAST CENTRAL MORGAN
COUNTIES UNTIL 630 PM EDT...

AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR TOMAHAWK...OR 5 MILES WEST OF
INEZ...MOVING EAST AT 75 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY
THESE DAMAGING WINDS.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
MAGOFFIN...EXTREME EAST CENTRAL MORGAN...JOHNSON AND NORTHERN MARTIN
COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3774 8267 3775 8279 3771 8291 3772 8294
      3768 8295 3766 8293 3763 8308 3763 8309
      3781 8305 3788 8300 3798 8285 3792 8274
      3789 8262 3795 8258 3797 8254 3790 8243
      3782 8240
TIME...MOT...LOC 2212Z 248DEG 66KT 3788 8255
WIND...HAIL 60MPH 0.88IN

$$
JP
139 
WWUS53 KJKL 042225
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
625 PM EDT MON APR 4 2011

KYC153-175-042235-
/O.CAN.KJKL.SV.W.0040.000000T0000Z-110404T2230Z/
MORGAN KY-MAGOFFIN KY-
625 PM EDT MON APR 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MAGOFFIN AND EXTREME
EAST CENTRAL MORGAN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3774 8266 3776 8274 3785 8267 3789 8261
      3795 8258 3797 8254 3790 8243 3787 8241
      3782 8240
TIME...MOT...LOC 2225Z 256DEG 50KT 3784 8244

$$

KYC115-159-042230-
/O.CON.KJKL.SV.W.0040.000000T0000Z-110404T2230Z/
JOHNSON KY-MARTIN KY-
625 PM EDT MON APR 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MARTIN AND SOUTHEASTERN JOHNSON COUNTIES UNTIL 630 PM EDT...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR BRADBURY...OR NEAR INEZ...MOVING
EAST AT 55 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING
WINDS.

LOCATIONS IMPACTED INCLUDE...
  HODE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3774 8266 3776 8274 3785 8267 3789 8261
      3795 8258 3797 8254 3790 8243 3787 8241
      3782 8240
TIME...MOT...LOC 2225Z 256DEG 50KT 3784 8244
WIND...HAIL 60MPH 0.88IN

$$

PELTON
083 
WWUS53 KJKL 042230
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
630 PM EDT MON APR 4 2011

KYC115-159-042240-
/O.EXP.KJKL.SV.W.0040.000000T0000Z-110404T2230Z/
JOHNSON KY-MARTIN KY-
630 PM EDT MON APR 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MARTIN AND
SOUTHEASTERN JOHNSON COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3774 8266 3776 8274 3785 8267 3789 8261
      3795 8258 3797 8254 3790 8243 3787 8241
      3782 8240
TIME...MOT...LOC 2225Z 256DEG 50KT 3784 8244

$$

PELTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:06 PM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Apr 4, 2:06 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
206 PM EDT MON APR 4 2011

.SHORT TERM.../TONIGHT THROUGH TUESDAY/...UPDATED

SURFACE ANALYSIS AS OF 1730Z HAS THE COLD FRONT JUST CROSSING INTO
WESTERN KENTUCKY WITH THE ASSOCIATED LINE OF STORMS QUICKLY
APPROACHING I-75 WITH ONSET IN JUST 1 TO 2 HOURS. WINDS REMAIN STRONG
OUT OF THE SOUTHWEST AT 25 TO 30 KNOTS. CONTINUING WITH A 3 PM TO 4
PM TIMING FOR CROSSING INTO THE JKL COUNTY WARNING AREA. AT THIS
TIME...THERE IS STILL SOME PEAKS OF SUN IN OUR EASTERN CWA. THIS HAS
ALLOWED SOME INSTABILITY TO DEVELOP ACROSS THE AREA FAVORABLE FOR
SOME INTENSIFICATION TO THE APPROACHING LINE OF STORMS.
THEREFORE...WE ARE STILL LOOKING AT STRAIGHT LINE WINDS WITH HEAVY
RAIN AND ISOLATED TORNADOES. SOME GOOD SHEAR WILL BE PRESENT THIS
LATE AFTERNOON AND EVENING SO THE TORNADO THREAT CAN'T BE RULED OUT.
HOWEVER...GIVEN THE NO SO ABUNDANT INSTABILITY...EXPECT THE STRONGER
STORMS TO BE EARLIER IN THE DAY.

WITH PWATS OF 1.2 TO 1.4 APPROACHING THE AREA...SOME QUICK HEAVY
RAINS WILL STILL BE LIKELY. THIS STORMS WILL HAVE THE CAPABILITY OR
PRODUCING AROUND AN INCH OF QPF ACROSS THE AREA.

TONIGHT INTO TUESDAY...SHORT TERM MODELS INDICATE FRONTAL PASSAGE
AROUND 03Z WITH WINDS SLACKING OFF SHORTLY AFTER. WHILE SOME SHOWERS
WILL STILL BE AROUND BEHIND THE FRONT...THINK THERE WILL BE A
DEFINITE ENDING TO PRECIP BY TUESDAY NOON.

.LONG TERM.../TUESDAY NIGHT THROUGH MONDAY/...UPDATED

THE MODELS THROUGH THE MEDIUM RANGE AND LONG TERM PORTION OF THE
FORECAST CONTINUE TO BE IN DECENT AGREEMENT ALOFT ADVERTISING A
PATTERN CHANGE THAT WILL FAVOR RIDGING IN THE SOUTHEAST AND
TROUGHING TO THE WEST. AS SUCH...THE EASTERN TROUGH WILL LIFT
NORTHEAST ON WEDNESDAY ALLOWING THE PATTERN TO FLATTEN AND BECOME
MORE RIDGE-LIKE OVER THE MIDWEST AND EAST TO THE TENNESSEE VALLEY.
THE RIDGE THEN HOLDS ITS OWN OVERHEAD INTO THURSDAY BEFORE
AMPLIFYING AND STRENGTHENING LOCALLY IN RESPONSE TO A LARGE TROUGH
DIVING INTO THE GREAT BASIN OUT WEST. AT THIS POINT THE MODEL
AGREEMENT STARTS TO WANE WITH THE GFS TAKING A BATCH OF ENERGY OUT
AHEAD OF THE WESTERN TROUGH AND INTO THE MIDWEST...THURSDAY NIGHT
AND INTO THE FIRST PART OF FRIDAY...THAT WILL FLATTEN THE NORTHERN
EXTENT OF THE RIDGE WHILE THE ECMWF KEEPS THIS ENERGY AND ITS AFFECT
ON THE RIDGE MUCH LESS SUBSTANTIAL. AS THE MAIN TROUGH SETTLES DEEP
INTO THE WESTERN UNITED STATES...ENERGY PACKETS WILL SWEEP NORTHEAST
THROUGH THE PLAINS AND INTO THE OHIO VALLEY JUST ABOVE THE RIDGE
LATER FRIDAY AND INTO SATURDAY. THE RIDGE SHOULD PROVIDE SOME
MODICUM OF PROTECTION FROM CONVECTION THROUGHOUT EAST KENTUCKY INTO
THE WEEKEND...BUT ON THE FLIP SIDE ITS NORTHERN EXTENT WILL ALSO
SERVE AS A FOCUS FOR POTENTIAL MCS ACTIVITY...ANY OF WHICH COULD
BRUSH SOUTH AND INTO EAST KENTUCKY. LATER INTO THE WEEKEND THE UPPER
TROUGH TO THE WEST WILL START TO WORK ITS WAY EAST AND LIKEWISE SEND
MORE ENERGY INTO THE OHIO VALLEY. THIS TROUGH IS MORE PROGRESSIVE IN
THE LATEST GFS THAN THE PREFERRED EARLIER ECMWF. FOLLOWING THE
SLOWER SOLUTION...THE UPPER RIDGE SHOULD HOLD OVER EAST KENTUCKY
INTO MONDAY...THOUGH THE TROUGH WILL LIKELY BE IMPINGING ON THE AREA
BY THE END OF THE FORECAST...MONDAY. FOR THE FIRST PART OF THE
FORECAST...ESSENTIALLY TUESDAY NIGHT THROUGH THE REST OF THE WORK
WEEK...HAVE GONE WITH AN EVENLY BLENDED SOLUTION FROM THE GFS AND
ECMWF FOLLOWED BY A LARGER LEAN TOWARD THE ECMWF FOR THE WEEKEND AND
INTO NEXT MONDAY.

SENSIBLE WEATHER WILL FEATURE A WARM AND LATE SPRING-LIKE PATTERN
WITH A DIURNAL COMPONENT TO POP CHANCES FOR THE LATTER PART OF THE
FORECAST AS MOST SYNOPTIC FEATURES WILL BE JUST NORTH OF THE AREA. A
BROAD AREA OF HIGH PRESSURE MOVES INTO THE SOUTHEAST PORTION OF THE
NATION ON WEDNESDAY WHILE THE STORM TRACK AND A DEVELOPING BOUNDARY
WILL BE FOUND FURTHER TO THE NORTH...CLOSER TO THE GREAT LAKES. A
PASSING SFC WAVE SHOULD MOVE OFF TO THE NORTHEAST WITH LITTLE IMPACT
TO THE AREA OTHER THAN AN INCREASE IN CLOUDS INTO THURSDAY MORNING.
BY MIDDAY THURSDAY THE SOUTHEAST HIGH WILL HAVE WEAKENED AND MOVED
EAST ALLOWING FOR A RETURN FLOW OF MOISTURE TO MOVE INTO THE OHIO
VALLEY AND WESTERN TENNESSEE VALLEY. AT THE SAME TIME...GENERAL LOW
PRESSURE OVER THE UPPER MIDWEST WILL KEEP THE THREAT OF CONVECTION
MAINLY NORTH AND WEST OF THE CWA FOR THE BULK OF THE DAY THURSDAY...
THOUGH A DEVELOPING WARM FRONT WILL BE MOVING INTO THE AREA BY
FRIDAY MORNING AND WARRANTS A SMALL CHANCE OF CONVECTION. IN THE
WARM AND UNSTABLE ENVIRONMENT SOUTH OF THIS STRENGTHENING
BOUNDARY...MAINLY DIURNALLY DRIVEN...SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED INTO THE WEEKEND. EVEN SO...THE BULK
OF THE AREA WILL PROBABLY STAY DRY...EXCEPT IF A DECENT MCS IS ABLE
TO DEVELOP AND IGNORE THE MEAGER PROTECTION OFFERED BY THE UPPER
RIDGE AND WEAK SFC HIGH PRESSURE. SINCE MCS ACTIVITY IS HARD TO TIME
THIS FAR OUT IN THE FORECAST HAVE HAD TO RELUCTANTLY INCLUDE LOW
CHANCE POPS THROUGH MUCH OF THE LATTER PART OF THE EXTENDED. LATER
ON FOR SUNDAY NIGHT AND INTO MONDAY...THE EASTWARD DRIFTING UPPER
TROUGH WILL SPAWN A SFC LOW OVER THE UPPER MIDWEST...AND A COLD
FRONT FROM THIS MAY THREATEN THE AREA ON MONDAY. WITH CONFIDENCE IN
THIS SPECIFIC SOLUTION RATHER LOW WILL MAINTAIN A SMALL CHANCE OF
CONVECTION AND TEMPERATURES ON THE WARM SIDE OF NORMAL.

FOR TEMPERATURES...GENERALLY CONCURRED WITH THE NUMBERS FROM HPC AND
ADDED MAINLY TERRAIN BASED ADJUSTMENTS TO THEM AT NIGHT...
ANTICIPATING A FAIRLY NORMAL RIDGE TO VALLEY TEMPERATURE SPLIT EACH
NIGHT. AS FOR POPS...CONTINUED TO UNDERCUT THE MEX NUMBERS UNTIL
THERE APPEARS MORE DEFINITIVE AGREEMENT ON THE SUB SYNOPTIC FEATURES
THAT WOULD AFFECT THE TIMING AND PLACEMENT OF CONVECTION THROUGH
THE WEEKEND.

&&

.AVIATION.../18Z TO 18Z/

WINDS ACROSS THE AREA WERE OUT OF THE SOUTHWEST AND GUSTING TO 25 TO
30 KNOTS AS OF 16Z. THE COLD FRONT WAS STILL OUT WEST JUST CROSSING
THE IL/KY STATE LINE WITH A LINE OF THUNDERSTORMS SLIGHTLY AHEAD OF
THE FRONT INTO WESTERN KY AND CENTRAL IN. STILL EXPECTING INCREASE IN
WINDS ASSOCIATED WITH THE PREFRONTAL TROUGH AND LINE OF STORMS BY 18Z
TO 20Z. THEREFORE...EXPRESSED THAT IN THE TAFS WITH A SLIGHTLY SOONER
ARRIVAL TIME FOR LOZ AND SME. PRETTY MUCH MVFR AND IFR CONDITIONS
WILL LAST THROUGH THE EVENING AND TONIGHT WITH SHOWERS AND
THUNDERSTORMS. FRONTAL PASSAGE WILL OCCUR BY 03Z TONIGHT WITH THE
ASSOCIATED WIND SHIFT. VFR CONDITIONS SHOULD RETURN TO THE AREA
BETWEEN 12Z AND 14Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...SHALLENBERGER
LONG TERM...GREIF
AVIATION...SHALLENBERGER
Hazardous weather outlook, Apr 4, 3:34 PM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
334 PM EDT MON APR 4 2011

KYZ044-050>052-058>060-068-069-079-080-083>087-104-106>117-119-120-
052245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-ELLIOTT-
MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ...PIKEVILLE
334 PM EDT MON APR 4 2011

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 94 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS EVENING AND TONIGHT. SOME
STORMS COULD PRODUCE DAMAGING WIND GUSTS. LARGE HAIL AND ISOLATED
TORNADOES WILL ALSO BE POSSIBLE DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER
THIS EVENING.

KYZ088-118-052245-
HARLAN-LETCHER-
INCLUDING THE CITIES OF...HARLAN...WHITESBURG
334 PM EDT MON APR 4 2011

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 94 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SOUTH WINDS WILL GUST UP TO 50 MPH THIS EVENING ON EXPOSED HIGH
ELEVATION RIDGES...AND UP TO 45 MPH IN THE VALLEYS THIS EVENING.

THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS EVENING AND TONIGHT. SOME
STORMS COULD PRODUCE DAMAGING WIND GUSTS. LARGE HAIL AND ISOLATED
TORNADOES WILL ALSO BE POSSIBLE DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER
THIS EVENING.

AR/SHALLENBERGER

In the hours before

Local storm report, Apr 4, 4:41 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
441 PM EDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             PULASKI                 37.21N 84.64W
04/04/2011  E1.00 INCH       PULASKI            KY   TRAINED SPOTTER

&&

JCARICO
Local storm report, Apr 4, 4:53 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
453 PM EDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     NON-TSTM WND DMG FLEMING-NEON            37.19N 82.70W
04/04/2011                   LETCHER            KY   PUBLIC

            METAL FRAME CAR PORT PICKED UP BY HIGH WINDS BLOWN INTO A
            POWER LINE.

&&

ABE
Local storm report, Apr 4, 5:03 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
503 PM EDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     SOMERSET                37.08N 84.61W
04/04/2011  E70 MPH          PULASKI            KY   TRAINED SPOTTER

            70 MPH WIND GUSTS SW OF SOMERSET. REPORT VIA ESPOTTER.

&&

JCARICO
Local storm report, Apr 4, 5:15 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
515 PM EDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     LONDON                  37.13N 84.08W
04/04/2011                   LAUREL             KY   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ON PARKER ROAD. POSSIBLE
            FUNNEL CLOUD IN AREA.

&&

JCARICO
Local storm report, Apr 4, 5:24 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
524 PM EDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     FUNNEL CLOUD     LONDON                  37.13N 84.08W
04/04/2011                   LAUREL             KY   LAW ENFORCEMENT

            FUNNEL CLOUD WAS TRAVELING NORTHEAST.

&&

JCARICO
Special weather statement, Apr 4, 5:30 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
530 PM EDT MON APR 4 2011

KYZ106>110-112-042215-
JOHNSON-MORGAN-MAGOFFIN-WOLFE-FLOYD-BREATHITT-
530 PM EDT MON APR 4 2011

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 615 PM EDT MONDAY EVENING...

   SOUTHEASTERN MORGAN...
   JOHNSON...
   MAGOFFIN...
   EAST CENTRAL WOLFE...
   NORTHWESTERN FLOYD AND
   NORTH CENTRAL BREATHITT.

AT 530 PM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR ROSEFORK...OR 10 MILES NORTH OF JACKSON...MOVING EAST AT
55 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...STELLA AROUND
535 PM EDT...GULLETT AROUND 540 PM EDT...STRINGTOWN AROUND 545 PM
EDT...BALLOT AROUND 550 PM EDT...AND FITZ AROUND 555 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR EASTERN KENTUCKY.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 8:06 PM EDTWind AdvisoryJKLBath, Breathitt, Clay, Elliott, Estill, Fleming and 23 more23 hr
Apr 4, 3:34 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Montgomery, Rowan41 min
Apr 4, 3:38 PM EDTSevere Thunderstorm WarningJKLFloyd, Knott, Letcher, Pike37 min
Apr 4, 3:56 PM EDTSevere Thunderstorm WarningJKLEstill, Lee, Menifee, Montgomery, Powell49 min
Apr 4, 4:01 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne44 min
Apr 4, 4:17 PM EDTSevere Thunderstorm WarningJKLLaurel, Pulaski, Rockcastle43 min
Apr 4, 4:34 PM EDTTornado WarningJKLLaurel, Pulaski, Rockcastle26 min
Apr 4, 4:39 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Knox, Laurel, McCreary, Pulaski and 2 more51 min
Apr 4, 4:41 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Owsley, Pulaski, Rockcastle49 min
Apr 4, 4:41 PM EDTTornado WarningJKLBell, Knox, McCreary, Wayne, Whitley34 min
Apr 4, 4:54 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Menifee, Montgomery, Powell and 1 more51 min
Apr 4, 4:55 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel, Owsley, Pulaski, Rockcastle35 min
Apr 4, 4:58 PM EDTTornado WarningJKLClay, Knox, Laurel, Pulaski, Rockcastle47 min
Apr 4, 5:03 PM EDTSevere Thunderstorm WarningJKLElliott, Menifee, Morgan, Rowan, Wolfe27 min
Apr 4, 5:14 PM EDTSevere Thunderstorm WarningJKLBreathitt, Estill, Jackson, Lee, Owsley46 min
Apr 4, 5:22 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 1 more53 min
Apr 4, 5:32 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Knott, Leslie, Owsley, Perry43 min
Apr 4, 5:35 PM EDTTornado WarningJKLKnott, Leslie, Perry40 min
Apr 4, 5:46 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Johnson, Knott, Magoffin, Martin and 2 more59 min
Apr 4, 5:48 PM EDTSevere Thunderstorm WarningJKLFloyd, Harlan, Knott, Letcher, Perry, Pike42 min
Apr 4, 6:08 PM EDTTornado WarningJKLFloyd, Knott, Pike52 min
Apr 4, 6:09 PM EDTAreal Flood AdvisoryJKLFloyd, Johnson, Martin2 hr
Apr 4, 6:14 PM EDTAreal Flood AdvisoryJKLPulaski, Rockcastle119 min
Apr 4, 6:16 PM EDTTornado WarningJKLFloyd, Knott, Martin, Pike44 min
Apr 4, 6:39 PM EDTAreal Flood AdvisoryJKLBath, Estill, Fleming, Menifee, Montgomery, Powell and 1 more94 min
Apr 4, 6:39 PM EDTTornado WarningJKLPike36 min
Apr 4, 6:52 PM EDTFlash Flood WarningJKLPulaski82 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.